Arkansas, 2009

Hail and Damaging Wind in Arkansas, June 15, 2009

June 15, 2009 · NWS LZK · 8 events in 3 counties and zones

On the 15th, a warm front slowly lifted northward and was near the Missouri border by the afternoon. At that time, daytime heating and available moisture made the atmosphere very unstable, especially around the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 15th, a warm front slowly lifted northward and was near the Missouri border by the afternoon. At that time, daytime heating and available moisture made the atmosphere very unstable, especially around the front. Scattered severe storms tracked along the front from southern Missouri into northern and eastern Arkansas, producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 15, 1:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 15, 1:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT MON JUN 15 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FNTL BNDRY WAS NOTED ACRS SRN MO THIS AFTN. SCTD SHRA/TSRA HAVE
CONTD TO DVLP ALONG AND N OF THE BNDRY...WITH SOME ACTIVITY NOW
STARTING TO AFFECT N-CNTRL AR. EXPECT THIS ACTIVITY TO CONT INTO
THIS EVENING. REST OF THE FA SHLD RMN DRY THIS EVENING WITH JUST AN
OUTSIDE CHC OF A STRAY SHOWER OR STORM.

INITIAL SHORT TERM FCST CONCERN WL BE LINGERING SHRA/TSRA CHCS TNGT
AND TUE...THEN THE FOCUS WL SHIFT TO THE HEAT AND HUMIDITY.

THE LOCATION OF THE AFOREMENTIONED FNTL BNDRY WL BE THE KEY
REGARDING RAIN CHCS OVR THE NEXT 24 HRS. THE MODELS CONT TO INDC
ADDITIONAL CONVECTION WL DVLP OVR KS LATER TNGT...EVENTUALLY WORKING
E-SEWD AND SKIRTING NRN AR LATE TNGT INTO TUE. FOR NOW...HAVE GONE
WITH CHC POPS OVERNIGHT OVR NRN COUNTIES.

THE FNT IS EXPECTED TO WORK NWD AWAY FM AR STARTING TUE. IN THE
MEANTIME...HIGH PRES AT THE SFC AND ALOFT WL BE STRENGTHENING OVR
THE MID SOUTH. THIS WL BASICALLY PUT A CAP ON ANY SHRA/TSRA
FORMATION THRU THE MID WEEK PD. ALSO...TEMPS WL BE SLOLY CLIMBING TO
ABV NORMAL LVLS OVR MUCH OF THE FA.

EXPECT MOST OF THE AREA WL SEE HIGHS IN THE LOWER AND MID 90S AS WE
GET INTO THE WED/THU TIMEFRAME. THESE READINGS...COMBINED WITH THE
HUMID AIR...WL PRODUCE HEAT INDICES GENERALLY IN THE 95 TO 105
DEGREE RANGE. LOOKS LIKE VALUES WL RMN BLW HEAT ADVY CRITERIA...BUT
WL CONT TO MONITOR CONDS IN THE COMING DAYS.
&&

.LONG TERM...FRIDAY THROUGH MONDAY
HIGH PRESSURE WILL BE OVER THE SOUTHERN UNITED STATES TO START THE
LONG TERM...WITH SOUTHWEST FLOW OVER ARKANSAS. FLOW WILL BECOME MORE
NORTHWESTERLY OVER THE WEEKEND...WITH A BOUNDARY PUSHING THROUGH THE
STATE ON FRIDAY INTO SATURDAY. BOUNDARY LOOKS TO WASH OUT OVER
SOUTHERN ARKANSAS LATE SATURDAY INTO SUNDAY MORNING. KEPT SLIGHT
CHANCES OF PRECIPITATION IN THE FORECAST TO ACCOUNT FOR THIS SYSTEM.
DRY WEATHER LOOKS TO RETURN TO THE FORECAST FOR SUNDAY AND
MONDAY...AS AN UPPER LEVEL RIDGE BUILDS OVER THE PLAINS.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...WITH
HIGHS IN THE UPPER 80S TO UPPER 90S...AND LOWS IN THE UPPER 60S TO
MID 70S.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...60
Hazardous weather outlook, Jun 15, 4:00 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUN 15 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY ACROSS NORTHERN ARKANSAS. SOME STORMS MAY BE
STRONG...POSSIBLY SEVERE...WITH HAIL...HIGH WINDS AND LOCALLY HEAVY
RAINFALL THE MAIN THREATS. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE GULF COAST THROUGH MID
WEEK...PUSHING THE FRONT NORTH INTO MISSOURI...TAKING THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORM WITH IT. HOWEVER...THERE WILL
STILL BE SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS FAR NORTHERN ARKANSAS.

HIGH TEMPERATURES WILL WARM WELL INTO THE 90S THIS WEEK. FORECAST
HEAT INDEX VALUES ARE EXPECTED TO BE IN THE TRIPLE DIGITS WEDNESDAY
ACROSS SOUTHERN ARKANSAS...AND ACROSS CENTRAL AND SOUTHERN ARKANSAS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Local storm report, Jun 15, 8:37 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
937 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     7 W NEW BLAINE          35.28N 93.54W
06/12/2009                   LOGAN              AR   PUBLIC

            A LARGE OAK TREE WAS BLOWN DOWN. REPORT WAS RELAYED BY
            LOCAL COCORAHS OBSERVER.

&&

55
Local storm report, Jun 15, 11:40 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GUY                     35.32N 92.33W
06/12/2009                   FAULKNER           AR   PUBLIC

            STRAIGHT LINE WINDS WERE ESTIMATED BETWEEN 70 AND 80 MPH.
            A LARGE TREE WAS BLOWN DOWN...ALONG WITH NUMEROUS LARGE
            TREE LIMBS.

0245 PM     TSTM WND DMG     3 S GUY                 35.28N 92.33W
06/12/2009                   FAULKNER           AR   PUBLIC

            THE ROOF OF AN OLD METAL BARN WERE BLOWN OFF ONTO HIGHWAY
            25 SOUTH OF GUY.

0317 PM     TSTM WND DMG     SEARCY                  35.24N 91.73W
06/12/2009                   WHITE              AR   PUBLIC

            A LARGE TREE WAS BLOWN DOWN.

&&

44
Local storm report, Jun 15, 11:40 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GUY                     35.32N 92.33W
06/12/2009                   FAULKNER           AR   PUBLIC

            STRAIGHT LINE WINDS WERE ESTIMATED BETWEEN 70 AND 80 MPH.
            A LARGE TREE WAS BLOWN DOWN...ALONG WITH NUMEROUS LARGE
            TREE LIMBS.

0245 PM     TSTM WND DMG     3 S GUY                 35.28N 92.33W
06/12/2009                   FAULKNER           AR   PUBLIC

            THE ROOF OF AN OLD METAL BARN WAS BLOWN OFF ONTO HIGHWAY
            25 SOUTH OF GUY.

0317 PM     TSTM WND DMG     SEARCY                  35.24N 91.73W
06/12/2009                   WHITE              AR   PUBLIC

            A LARGE TREE WAS BLOWN DOWN.

&&

44
Special weather statement, Jun 15, 1:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
222 PM CDT MON JUN 15 2009

ARZ004-005-152020-
BAXTER-MARION-
222 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR BAXTER AND MARION COUNTIES UNTIL 320
PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BULL SHOALS...MOVING EAST AT
15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE BULL SHOALS STATE PARK AND
LAKEVIEW.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The Springfield radar (KSGF), 134 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baxter

When
June 15, 2:15 PM CST
Where
Baxter County, 3 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.370, -92.359

Thunderstorm Wind, Baxter

When
June 15, 2:15 PM CST
Where
Baxter County, 3 mi NNE of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.370, -92.359

A 60 mph wind gust was reported by a trained spotter.

Hail, Baxter

When
June 15, 2:25 PM CST
Where
Baxter County, Henderson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.370, -92.230

Hail, Fulton

When
June 15, 2:45 PM CST
Where
Fulton County, 4 mi NE of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.371, -92.049

Hail, Izard

When
June 15, 3:00 PM CST
Where
Izard County, Oxford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.220, -91.920

Hail, Baxter

When
June 15, 3:04 PM CST
Where
Baxter County, Gamaliel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.450, -92.230

Hail, Izard

When
June 15, 3:15 PM CST
Where
Izard County, Horseshoe Bend
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.220, -91.730

Hail, Izard

When
June 15, 3:25 PM CST
Where
Izard County, Myron
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.180, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179553, 179556, 179555, 179557, 179558, 179554, 179559, 179560.